Discussions that mention vasotec

High & Low Blood Pressure board


A number of years back, I was prescribed Vasotec (enalapril) and dutifully took it and soon started coughing and coughing and coughing. It was a very distinct cough brought on by an "unscratchable itch" in my chest, dry and unproductive. It would wake me at night and keep me awake and I never knew when it would strike. Eventually I put one and one together and got off the Vasotec. Since this drug was newish when I started and the Internet didn't exist, the connection between ACE inhibitors and cough wasn't well known (or admitted) so I coughed A LOT for several weeks!


Years later, I'm taking Cozaar (losartan 50 mg) for several years without problems. Last week that very special tickle started up again and its driving me bonkers. I had tears streaming down my face during a Lincoln Center Gala trying to control my hacking during the lovely arias. It's getting worse and worse.

So to kill 2 birds with one stone, I'm going to stop the losartan for 6 weeks and see what develops. As long as I'm at it, I think it's time to drop the daily 50 mg. HCTZ as well and see what I can do on NO meds til the first of March. My weight is finally stabilized at a desirable level, I won't be drinking alcohol til April, I'm exercising heavily 5 times a week and I plan to start some modest salt restriction (2,000 mg.)
Today's drug free first day gave me the best numbers I've seen in awhile. Thirty six hours after my last dose my numbers were 120/68 based on a 3 reading average. I won't take those numbers to the bank but they certainly don't displease me.

Now I need a bit of advice. Since the cough is probably due to bradykinin (if related to the ARB), do you think that an antihistamine like chlorpheriramine maleate of Benadryl will have any beneficial effect?

Any guesses on how long bradykinin is apt to remain high and annoying?

Any thoughts at all are appreciated!

(Oh, and at the same time my cough "returned" I redeveloped a minor facial rash pattern that hasn't reared it;s head for years...maybe coincidence.)